Metoprolol - Short bursts of shortness of breath
I have been on 1/4 of Metoprolol Succinate 25 mg for almost 2 months. I was unable to tolerate more of this medicine as it led to heart pounding and palpitating. Originally put on this medicine for high heart rate. Now that I’ve been on it – I have all these new symptoms: palpitations (hard pounding heart beat if take more than 1/4 pill), chest fluttering, extreme constipation, periodic tightness in my underarm/chest, and brief bursts of shortness of breath. Has anyone else experienced these brief shortness of breath recurring episodes while being on metoprolol? They come all throughout the day whether I’m at rest or moving around.
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
Yes, I do experience SOB and I’m on Metoperol 25mg ER and Dofetilide 500 mcg 2 X day.
I read Atenolol works better for some people with AFIB. Has anyone given up on Metoprolol and are now using Atenolol? I had an ablation 3 years ago and probably need a “touch up” ablation . My HR is good. I’m interested in trying Losarten but have no Cholesterol problems. I also have seasonal asthma and live at 4,000 ft. Some days exercise is difficult. I like to walk my dog. The Ablation worked well and was an easy recovery. EP’s are wonderful, perhaps you might check in with one. My EP, cardiologist, and Internist (primary care) all consult together on my drugs.
Thanks for posting your experience.
Looking for a list of low purine and high purine foods that will improve mobility and decrease gout attacks.
I too take metoprolol tartrate* PRN (half of a 25 mcg pill). That's for AFIB when I have tachycardia too ( detected through my Apple Watch). It is seeming that working out in the gym – weights and some aerobic exercise – often precipitates the tachycardia. It's as if the increased heart rate from aerobic exercise is just taking a very long time to return to normal. (Lately, up to days. Once, two weeks!)
I also often have a terrible night's sleep afterwards which seems to amount to not just tachycardia but AFIB – apparently the whole night. A sleep app with the Apple watch records my sleep rate . (BTW, AFIB prevents my sleep; at least, it keeps me from anything but a light, unrestful sleep.)
Also, after such a night (it's happening today, for instance) I have been having episodes of extreme dyspnea – breathlessness. A few hours ago, after climbing one flight of stairs (usually a breeze) I barely made it to my bed to "catch my breath". I had to lie there for a good while.
Wondering if the solution is to take the metoprolol more often or this other medicine being discussed – Atenolol. And what about the workouts? (I have been previous told by my cardiologist that this regular exercise is important for my cardiac (and other) health. (I'm almost sedentary otherwise.)
Besides, I guess "everybody knows" exercise is crucial for health and longevity!
*Anyone know the difference between Metoprolol tartrate and, um, the other kind?
Hm. Just read Atenolol is to lower blood pressure (mine is normal).
Also that it was taken off the market!
Metoprolol ER is the other option. It’s extended release. Many AFIB persons take 25mg ( or higher dose daily). The Metoprolol tartrate is for bringing high heart beats down quickly. AFIB and altitude and exercise seem to be a trigger for me.
I take 1/2 tab Metroperol Tartrate 25 mg to lower heartbeat when in AFIB.
I also take 25mg Metroperol ER daily. I’ve had 1 ablation 3 years ago and suspect I will receive a recommendation to have another from my EP.
You should ask your cardiologist about the proper prescribed use of Metroperol. Wishing you success in controlling AFIB, it can be a try and see drug option.
Thanks very much for your informative message.
I'm already not thrilled with my cardiologist whose only virtue seems to be he's a very nice, patient guy*. He's just too laissez faire about my symptoms. I had to ask him (i.e. he didn't even suggest it) to order me an event monitor for a week after I developed that inexplicable, persistent tachycardia.
(Inexplicable in that it was unrelated to any normal provocation – activity, stress, alcohol). Even at rest and sleeping, it continued.
I went to the Cleveland Clinic to an arrhythmia specialist and the truth is, he wasn't super helpful either. I had made an appointment to discuss the possibility of having a Watchman procedure (and for particular reasons) . Since while waiting for the appointment, I experienced that protracted tachycardia (which had gone away at least a month before) I wanted to discuss that too. I thought he'd be concerned and have tests or at least, suppositions about it. But no. My echocardiogram was as healthy as it could be* (and I guess that reassured him)
He prescribed the 25 mg Metoprolol. I took it for the first time before I went to the gym, and I nearly passed out much less doing much of anything on the stairstepper.
My pulse dropped instead of rising when I struggled to get ANY workout, and apart from drastic breathlessness by the time I made it home, my blood pressure – normally average – was at most 40/50, while my pulse was only 50 Bpm. One of the worst cardiac experiences of my life. I didn't so much as touch the bottle afterwards I was so traumatized! haha.
It was on this site that I read of one AFIB sufferer who took Metoprolol PRN – the so-called "pill in a pocket" approach. My regular local "general" cardiologist , told me I most certainly could take it PRN and in only the half dose I've been using since.
Yes, it was very effective in reducing tachycardia (especially helpful at bedtime if my pulse s unnaturally high – for me. That is ~ 80 or so. I've learned that's often the precursor to a restless night of constant AFIB)
All this is by way of saying, I really do NOT want to take Metoprolol ER, since I react so violently to it (especially that extreme hypotension and breathlessness).
One thing I've learned in spades from this site is that everyone has, in effect, their OWN version of AFIB. Mine is only minimally symptomatic most of the time (though it can last up to 8 hours).
In contrast, another member gets it only ~ once a year, but on that strange holiday, she is so symptomatic she is rushed to the ER in ambulance, siren blaring! She says it's horrible.
Just for a single contrasting experience.
I guess we all react differently to all medicines. I'm grateful to learn from C ONNECT other people's experiences and what they've learned (and not only about AFIB).
I only wish I could learn a bit more about tachycardia (causes) – I really wish I could understand that protracted episode I described. (FWIW I didn't experience any special symptoms. If it weren't for my Apple watch (confirmed in the ER and later through the Biotel monitor) I wouldn't even have known it was going on!
Hearts certainly are mysterious! And all so individual…
Best of luck to you with your AFIB and heart (and other) health! Also in what you learn about various medications.
*"as well as it could be", refers to the echocardiogram analyst's report that he hadn't been able to get a complete reading because of
1) having some AFIB during the test
2) something to do with my "body habitus" which also impeded his reading.
Has anyone ever heard of a problem with their "body habitus" in cardiac imaging? No, I'm not overweight. (Another little cardiac mystery hanging over my head! LOL)
Sorry to hear about physican lack of help. I can recommend the organization stopafib.org They are a patient resource group, have meeting 1x a year to bring latest top docs and procedures in to speak. It was founded by Melanie Truhill who had Afib and could not find answers. I hope this gives you another resource.
Everyone reacts to these meds differently so monitor yourself closely.
For me, even the smallest "crumb" of a 25mg metoprolol causes significant bradycardia (30-40 bpm), dropped blood pressure to 70/40 and bi-geminy PVCs. This followed with shortness of breath, dizziness and pre-syncope just sitting in a chair.
Needless to say Metoprolol, and possibly other beta blockers, is a no-go for me.
Yes, I also have shortness of breath with this med. Other side effects I have are ringing in my ears and profuse sweating. After speaking with my cardiologist she put me on a trial break from the meds to see if side effects change. I have less sweating and less episodes of the A-flutter. The A-flutter is the reason I was put on the med. Shortness of breath comes and goes. Have you researched the drug and it’s side effects.